Medicines can cause hearing loss
In the US, there are more than 200 medicines on the market, both prescription and over-the-counter, that can cause hearing loss, according to the American Speech-Language-Hearing Association (ASHA).
Ototoxic medications used to treat serious infections, cancer and heart disease can cause hearing loss. The medications are especially used among the elderly who typically take more medication and for longer periods.
Hearing loss caused by medication occurs when the medications damage the sensory cells of the cochlea in the inner ear.
Temporary or permanent
Some medicines can result in a temporary hearing loss (temporary threshold shift). Once the medication is discontinued, hearing returns. Other medicines can cause permanent damage to the inner ear, resulting in permanent hearing loss (permanent threshold shift).
Medications that can cause temporary hearing loss include aspirin, when taken in large doses, non-steroidal anti-inflammatory drugs like ibuprofen and naproxen.
Antibiotics and cancer drugs
Ototoxic medications that cause permanent damage include certain aminoglycoside antibiotics, especially gentamicin, streptomycin and neomycin and cancer chemotherapy drugs, such as cyclophosphamide, cisplatin, bleomycin and carboplatin.
Hearing loss from antibiotics is common in those with kidney disease or with previous hearing problems, according to WebMD, an American website that provides health information.
Diuretics medicines such as furosemide or bumetanide used to treat high blood pressure and heart failure can also cause hearing loss.
The medicines are more likely to result in hearing loss if you take more than one at a time, ASHA reports.
Get your hearing checked
If you know you are going to begin taking an ototoxic medication, you should have your hearing care professional monitor your hearing before and during treatment.
Overview of medicines
WebMD has a list of medicines that can damage the ear and cause hearing loss: